Article Text

Download PDFPDF

Response to: ‘Correspondence on ‘Long-term outcome of a randomised controlled trial comparing tacrolimus with mycophenolate mofetil as induction therapy for active lupus nephritis’’ by Xu
Free
  1. Chi Chiu Mok
  1. Department of Medicine and Geriatrics, Tuen Mun Hospital, Hong Kong, China
  1. Correspondence to Dr Chi Chiu Mok, Department of Medicine and Geriatrics, Tuen Mun Hospital, Hong Kong, China; ccmok2005{at}yahoo.com

Statistics from Altmetric.com

I would like to thank Dr Xu1 for his interest in our lupus nephritis (LN) randomised controlled trial.2 Although 28% of the recruited patients were ever positive for the antiphospholipid (aPL) antibodies at study entry, only four (2.7%) of them had history of thromboembolism and two times positivity of the aPL antibodies that qualified the consensus criteria for the antiphospholipid antibody syndrome (APS).3 Four more patients developed the APS on follow-up, giving rise to an overall prevalence of 5.3%, which is consistent with the figure reported in our entire cohort of systemic lupus erythematosus.4 Only one patient with APS at entry developed new onset hypertension after induction therapy with tacrolimus. The posterior reversible encephalopathy syndrome (PRES) was not observed in any of the tacrolimus-treated patients.

Thrombotic microangiopathy (TMA) in kidney biopsy is a well-recognised poor prognostic feature of LN. Factors associated with TMA include the APS, thrombotic thrombocytopenic purpura and chronic use of the calcineurin inhibitors (CNIs).5 Renal insufficiency, pre-existing hypertension, high lupus activity and the use of heavy immunosuppression that include high-dose glucocorticoids, cyclophosphamide, mycophenolate mofetil, CNIs and rituximab have been linked to the PRES, which occurred in <2% of Asian patients with SLE.6–9 While the contribution of each of these factors cannot be easily differentiated, an inflammatory mechanism is increasingly suggested for the endothelial dysfunction in the PRES.7 Although there is no evidence to indicate that the CNIs are contraindicated in APS patients, blood pressure, renal function, electrolytes and neurological symptoms should be closely monitored in users of this class of drugs. The APS or the presence of the aPL antibodies were not in the exclusion criteria of the voclosporin study mentioned by Dr Xu.10 In view of the paucity of data in the literature, the prognostic value of TMA and its interaction with other risk factors in LN should be further explored in Chinese patients.

References

Footnotes

  • Handling editor Josef S Smolen

  • Contributors I am the sole author of this reply letter.

  • Funding The author has not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient and public involvement Patients and/or the public were not involved in the design, or conduct, or reporting, or dissemination plans of this research.

  • Patient consent for publication Not required.

  • Provenance and peer review Commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles